# SDR 2017FA0000160

- Difficulty date: April 11, 2017
- Submitted: April 11, 2017
- Operation: General aviation
- Aircraft: N918HY
- Make and model: Aviat A-1B
- Aircraft serial: 2085
- Aircraft time: 240 hours
- Engine: Lyc O360A1P
- Engine time: 240 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Gearshaft
- Condition: Broken
- Location: Magneto
- Part time: 240 hours
- Component: Magneto, Slick
- Component part number: 4370
- Stage of operation: TO
- How discovered: O
- Nature of condition: R, P
- Precautionary procedure: A

## Discrepancy

MAGNETO FAILED IN FLIGHT, FLIGHT WAS MADE TO THE AIRPORT ON THE REMAINING MAGNETO. THE AFFECTED MAGNETO, OLD TYPE LONG COIL TAB, NO SPARK LADDER IN BLOCK. THE FAILURE WAS A BROKEN DRIVE GEAR SHAFT AT THE BOTTOM OF THE POINTS CAM SLOT. THIS RESULTED IN THE SMALL DRIVE GEAR FALLING INTO THE POINTS, AND TOTAL LOSS OF MAGNETO FUNCTION. THE BRAKE IN THE STEEL IS RUFF AND HAS A BRITTLE LOOK. THE REST OF THE MAGNETO SHOWS NO RUST AND IS IN FINE SHAPE. THE AIRCRAFT LOST POWER ON THE CLIMB AND THE PILOT RETURNED TO THE AIRPORT. AFTER REMOVING THE MAGNETO FOR REPAIR, THE DAMAGE WAS FOUND TO THE MAIN SHAFT.
